Puerto Rico, 2024

Debris Flow in Puerto Rico, August 27, 2024

August 27, 2024 · NWS SJU · 1 event in 1 county or zone

Locally induced afternoon thunderstorms over western Puerto Rico led to rockfall and mudslides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Locally induced afternoon thunderstorms over western Puerto Rico led to rockfall and mudslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 27, 5:01 AM AST, 9 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 5:01 AM AST, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
501 AM AST Tue Aug 27 2024

.SYNOPSIS...

Variable weather conditions will prevail throughout the period, with
showers and thunderstorms affecting the interior and western Puerto
Rico each afternoon. Above-normal temperatures and high heat indices
will persist, posing a risk for those without effective cooling or
adequate hydration.

&&

.SHORT TERM...Today through Thursday...

Trade wind showers were increasing across the local waters during
the early morning hours. This surge in moisture content will aid
once again today in the development of showers and thunderstorms
across portions of the islands. Light easterly steering winds will
favor once again slow-moving storms over the interior and western
sections of PR, where the highest rainfall accumulations are
expected. The Doppler radar estimated between 2 and 4 inches of rain
across these areas on Monday, and similar amounts can be expected.
Urban and small stream flooding, as well as localized flash flooding
and mudslides in areas of steep terrain are likely to happen with
the heaviest showers.

Dewpoints in the low 80s and light winds will also cause higher than
normal heat indices across the lower elevations of most coastal
municipalities, and in St. Croix. Therefore, a Heat Advisory
(NPWSJU) was issued for portions of the islands. Please refer to the
latest NPWSJU for detailed information.

For Wednesday, a drier air mass will move from the east and across
the islands through midday, the precipitable water content is
expected to drop below normal values around 1 to 1.50 inches with
fair weather conditions prevailing through most of the day. However,
moisture picks up quickly before sunset as a tropical wave streams
across the local area, increasing PWAT values between 2-2.25 inches
through the night. Therefore, a late onset of afternoon showers with
isolated thunderstorms is still expected to develop downwind of the
USVI, and across the eastern interior and western PR. Also, a wind
surge and a weak Saharan Air Layer will accompany the wave passage,
and periods of hazy skies can be expected. On Thursday, moderate to
locally fresh trade winds with a slight ENE wind component from a
700 mb high near 28N are expected to promote passing showers with
light rainfall amounts across the USVI, and favor the development of
diurnally induced afternoon showers with iso thunderstorms over
west/southwest PR.

.LONG TERM...Friday through Tuesday...

A low to mid-level ridge will anchor across the western Atlantic
during the long-term forecast period. The forecast area will remain
on the southern to southwestern edge of this ridge, resulting in
marginal instability aloft. However, a series of tropical waves and
surface perturbations will sustain moisture levels from normal to
above normal, particularly from this weekend onward, with
precipitable water fluctuating between 1.75 inches and nearly 2.20
inches at times. This weather setup will lead to variable conditions
across the region, with the development of showers and thunderstorms
highly dependent on the prevailing wind steering flow. Orographic
factors will also play a significant role, particularly in driving
diurnal convection, which could enhance storm activity in certain
areas.

As a result, localized weather patterns may vary, with some regions
experiencing more frequent and intense showers. Model guidance
suggests the highest rainfall accumulations are expected across
interior and western Puerto Rico. Therefore, a limited to elevated
flood threat is anticipated each day of the long-term forecast. With
frequent showers in some areas, quick river rises, river flooding,
and landslides are likely.

The National Hurricane Center (NHC) is monitoring an active area
across the central tropical Atlantic with a low probability of
tropical cyclone formation in the next seven days. While it's too
early to determine any potential impact on our forecast area, it’s
advisable to stay informed, especially as we enter the peak of
hurricane season.

&&

.AVIATION...
(06Z TAFS)

Mainly VFR conditions are expected to prevail across all terminals
during the next 24 hours. However, trade wind SHRA could move at
times across the USVI and eastern PR terminals throughout the day.
Afternoon SHRA/TSRA is expected to develop btw 27/18z-22z in the
vcty of TJSJ/TJPS/TJBQ. This may cause tempo MVFR conds and mtn tops
obscd. East winds expected at 8-15 kt with locally higher gusts and
sea breeze variations aft 27/14z.

&&

.MARINE...

Surface high pressure over the Atlantic and a weak surface trough
will promote moderate east winds through most of the work week.
Passing showers will move across the coastal waters, mainly during
the overnight and early morning hours, followed by afternoon shower
development mainly downwind of the local islands each afternoon, with
strongest activity moving over the Mona Passage. The coverage of
showers and thunderstorms across the local waters and passages are
forecast to increase by this afternoon.

&&

.BEACH FORECAST...

Rip current risk has continued to diminish with a moderate risk
of rip currents across the northern and northwestern coast of
Puerto Rico. Low risk elsewhere, however, life- threatening rip
currents often occur in the vicinity of groins, jetties, and
piers.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
     for PRZ005-007-008-010-011.

VI...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
     for VIZ002.

AM...None.
&&

SHORT TERM/AVIATION...DS
LONG TERM/MARINE/BEACH...CVB
Hazardous weather outlook, Aug 27, 5:12 AM AST, 9 hours 18 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
508 AM AST martes 27 de agosto de 2024

AMZ711>745-PRZ001>013-280915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
508 AM AST martes 27 de agosto de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas posibles a través de los
sectores interior y oeste de Puerto Rico.  Esté atento a las
tormentas eléctricas en su área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas particularmente a lo largo de las playas
del norte.

.DÍAS DOS A SIETE...miércoles a lunes
Se espera calor excesivo todos los días de la semana,
particularmente el miércoles.  Una onda tropical aumentará el riesgo
de inundaciones desde tarde el miércoles hasta temprano el jueves.
Hay un riesgo de tormentas eléctricas cada día.  Un riesgo moderado
de corrientes marinas continuará en la costa norte y este de Puerto
Rico hasta el fin de semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-280915-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
508 AM AST martes 27 de agosto de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada.  Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.

.DÍAS DOS A SIETE...miércoles a lunes
Hay un riesgo de elevado a significativo de calor excesivo cada día.
 Santa Cruz tendrá un riesgo moderado de corrientes marinas desde el
miércoles hasta el viernes.  El paso de una onda tropical podría
conducir a inundaciones menores el miércoles en la noche.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
No será necesaria la activación de observadores.

*** Este producto ha sido procesado automáticamente utilizando un
programa de traducción y puede contener omisiones y errores. El
Servicio Nacional de Meteorología no puede garantizar la precisión
del texto convertido. De haber alguna duda, el texto en inglés es
siempre la versión autorizada. ***

In the hours before

Special weather statement, Aug 27, 2:25 PM AST, 5 minutes before
Special Weather Statement
National Weather Service San Juan PR
225 PM AST Tue Aug 27 2024

PRZ008>010-272000-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
225 PM AST Tue Aug 27 2024

...A STRONG THUNDERSTORM WILL IMPACT THE WESTERN AND WESTERN
INTERIOR MUNICIPALITIES THROUGH 400 PM AST...

At 223 PM AST, Doppler radar was tracking a strong thunderstorm
extending from Adjuntas to Aguada, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1826 6670 1816 6682 1817 6683 1816 6686
      1827 6719 1829 6720 1830 6724 1836 6727
      1841 6716 1844 6716 1849 6717 1851 6714
      1851 6711
TIME...MOT...LOC 1823Z 132DEG 6KT 1831 6703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, San Sebastian

When
August 27, 2:30 PM AST
Where
San Sebastian County, 1.61 mi ENE of San Sebastian to 1.59 mi ENE of San Sebastian
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
18.332, -66.949

An emergency manager from OMME San Sebastian reported a rockfall at PR-111 Km 23.9, close to Salto Collazo in Barrio Piedras Blancas. Social media posts show a 2013 Kia Rio severely impacted by the rockfall. However, the car driver was not harmed.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyWarnings in Puerto Rico, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214602.